Alert archive / Puerto Rico / Flash Flood Warnings in 2022
Flash Flood Warning 24, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 16, 2022, 12:16 PM CDT. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2022, 12:16 PM CDT (17:16 UTC)
- Expired
- Aug 16, 2022, 2:00 PM CDT
- In force
- 104 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 28 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
456
WGCA52 TJSJ 161716
FFWSJU
PRC021-161900-
/O.NEW.TJSJ.FF.W.0024.220816T1716Z-220816T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
116 PM AST Tue Aug 16 2022
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Bayamon County in Puerto Rico...
* Until 300 PM AST.
* At 116 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1842 6616 1842 6613 1841 6612 1840 6613
1838 6612 1838 6613 1836 6614 1834 6613
1832 6614 1831 6613 1831 6614 1828 6614
1828 6617 1826 6619 1828 6621 1831 6621
1834 6620 1841 6620 1842 6617 1843 6617
FLASH FLOOD...RADAR INDICATED
$$
ICP1 follow-up statement
337
WGCA72 TJSJ 161851
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
251 PM AST Tue Aug 16 2022
PRC021-161901-
/O.EXP.TJSJ.FF.W.0024.000000T0000Z-220816T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-
251 PM AST Tue Aug 16 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM AST THIS AFTERNOON FOR
BAYAMON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 1842 6616 1842 6613 1841 6612 1840 6613
1838 6612 1838 6613 1836 6614 1834 6613
1832 6614 1831 6613 1831 6614 1828 6614
1828 6617 1826 6619 1828 6621 1831 6621
1834 6620 1841 6620 1842 6617 1843 6617
$$
ERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:53 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 16, 10:53 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1153 AM AST Tue Aug 16 2022 ...New UPDATE, AVIATION, MARINE... .UPDATE... Issued at 1101 AM AST Tue Aug 16 2022 Expect another day with heat index values above 100's across the urban and coastal sections of Puerto Rico and the U.S. Virgin Islands. Today's TJSJ 16/12z sounding came with a TPW of 2.10 inches and with high CAPE. We expect similar weather hazards this afternoon, thunderstorm formation and the risk associated with them, like frequent lightning and gusty winds. Therefore, expect the potential for small stream and urban flooding along and north of the Cordillera Central today. During the afternoon, the most vigorous thunderstorm activity is expected along and north of Cordillera Central in PR. Once again, downpours may affect the San Juan Metropolitan Area increasing the risk of urban flooding. St Croix and St Thomas will observe mainly hot temperatures with a mixture of sunshine and clouds and some showers or even thunderstorms downwind from the island. && .AVIATION... The lingering moisture of yesterday's tropical wave will increase the potential for SHRA/TSRA this afternoon and may impact local terminals, especially JSJ/JBQ/ISX, and the VCTY of the rest of the terminals. Mount obsc will prevail thru 16/23z. TEMPOs are in place for JSJ/JBQ due to TSRA which will likely result in MVFR or even IFR conds. Winds will prevail from the SE between 10-15 kt, with sea breeze variations, and locally higher near/around TSRA. Winds will become calm to light and variable aft 16/23z. && .MARINE... Mariners will continue to observe calm seas below 4 feet and winds below 15 knots. However, expect thunderstorms across the local waters that will locally increase seas and winds, especially this afternoon. Please remain vigilant in the development of this activity. && Previous Discussion Issued at 530 AM AST Tue Aug 16 2022 .SYNOPSIS... Southeast flow and rather warm temperatures will bring showers and isolated thunderstorms to the northern half of Puerto Rico. Low level flow then turns more easterly and a more typical summertime pattern ensues. Showers and thunderstorms are expected each afternoon in western and interior Puerto Rico, with showers in eastern Puerto Rico mostly in the mornings. Generally isolated showers are in store for the U.S. Virgin Islands with downstream afternoon showers. Winds remain gentle today and tomorrow and then become more moderate as trade winds strengthen. && .SHORT TERM...Today through Thursday... The axis of an elongated tropical wave is currently over Hispaniola with a weakening surface trough northwest of Puerto Rico. GOES-16 PWAT imagery shows the trailing moisture of the tropical wave still engulfing the forecast area with precipitable water values above 2.0 inches. However, most of the area is fairly tranquil at the moment with Doppler radar observing a band of isolated to scattered showers over the Caribbean waters, south of Puerto Rico, crossing into USVI, Vieques and Culebra. Rainfall accumulations are minimal with this activity. Expect this pattern to persist through early morning hours, with some showers also affecting the eastern portions of Puerto Rico. Today, a similar weather pattern can be expected with a southeast wind flow and surface heating promoting deep convection over northwestern and north central Puerto Rico. Streamers downwind of the local islands and El Yunque will also produce moderate to heavy showers over the San Juan Metropolitan area. Above seasonable normal temperatures could help reach convective temperatures much earlier than usual with the first round of convection starting by the late morning hours and persisting through the afternoon. Light steering winds will enhance rainfall accumulations with the strongest thunderstorms and downpours. This activity will generate ponding of water in roadways and in low-lying areas with the possibility of minor urban and small stream flooding with the heaviest showers. As the broad tropical wave slowly moves away from the area, a drying trend will take place with Saharan dust particulates filtering into the region. Having said that, moisture erosion will be gradual with precipitable water values remaining above normal to near normal levels through the end of the short term period. Instability aloft will remain marginal, enough to trigger deep convective activity each afternoon with the seasonable morning showers out east. Winds will shift east northeast on Wednesday and more east by Thursday, focusing afternoon showers and thunderstorms over southwestern and western Puerto Rico, respectively. Heat index values above 100 degrees fahrenheit will be observed every day over urban and coastal areas of the local islands. && .LONG TERM...Friday through Tuesday... Despite migrating TUTT lows well outside of the forecast area to the northwest through the northeast, the dominant pattern at upper levels will be high pressure. This is only broken on Friday when an inverted trough moving from east to west passes through the area. After Thursday the precipitable water is generally less than 2 inches with the exception of Friday and Monday where there are brief excursions above 2 inches. At the surface high pressure in the northeast Atlantic begins to migrate into the central Atlantic ocean to maintain and strengthen the easterly trade wind flow. A tropical wave moves through on Friday and Monday with increased convective activity, but they are weak and have only narrow bands of better moisture. Overall, however moisture is somewhat above normal for the season, so showers will remain active over Puerto Rico and to a lesser extent, the U.S. Virgin Islands each day. Due to high relative humidities excessive heat is expected in many lower elevation locations and heat advisories may be needed for Wednesday and Friday through Monday. && .AVIATION... (06Z TAFS) Mainly VFR conditions are expected to prevail across all terminals through 16/16Z, with VCSH at times across the USVI terminals and TJSJ. SHRA/TSRA is expected to develop across northwestern and northern PR btwn 16/16-22, which may cause MVFR conds at TJBQ and possibly at TJSJ as well. Winds will continue at 10-15 kt with sea breeze variations through 21z, bcmg light and variable overnight. && .MARINE... Conditions remain generally tranquil for the next several days and 5 feet or less beyond that. Some isolated thunderstorms may be encountered over the local waters each afternoon and evening-- mostly west of Puerto Rico. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. && SHORT TERM/AVIATION...CAM PUBLIC DESK....ICP PUBLIC DESK...MRR
Hazardous weather outlook, Aug 16, 4:10 AM CDT, 8 hours 6 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 451 AM AST martes 16 de agosto de 2022 AMZ710>745-PRZ001>013-170900- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y del Caribe- 451 AM AST martes 16 de agosto de 2022 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Tronadas de aisladas a dispersas son posibles a traves del noroeste, norte e interior de Puerto Rico. Este atento a las tronadas en su area y preparese para refugiarse. .Lluvia Excesiva...Se espera acumulacion de agua en las carreteras y areas de drenaje deficiente. Inundaciones, seran localizadas en areas que puedan experimentar escorrentias rapidas con la lluvia fuerte. .Calor Excesivo...Se esperan indices de calor entre 102 a 107 grados a traves de areas bajas del norte y oeste de Puerto Rico. El agotamiento por calor es posible con una exposicion prolongada. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles particularmente a lo largo de las zonas de olas rompientes al norte, este y sureste de Puerto Rico. .Dias dos hasta el siete...miercoles a lunes Se espera calor excesivo cada dia con indices de calor bien localizados por encima de los 107 grados. Se espera riesgo moderado de corrientes marinas cada dia. Existe un riesgo de lluvia fuerte el miercoles en sectores del oeste de Puerto Rico. Se esperan tronadas cada tarde en el oeste de Puerto Rico. .Comunicado sobre informacion reportada por observadores... No se anticipa la activacion de los observadores. AMZ715-725-VIZ001-002-170900- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 451 AM AST martes 16 de agosto de 2022 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Calor Excesivo...Se esperan indices de calor entre 102 a 107 grados a traves de Santa Cruz y la mayoria de las areas de poca elevacion en San Thomas y San John. El agotamiento por calor es posible con una exposicion prolongada. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en las zonas de olas rompientes del extremo este de Santa Cruz. .Dias dos hasta el siete...miercoles a lunes Se espera calor excesivo cada dia a traves de Santa Cruz-- especialmente en la costa sur. Calor excesivo tambien es posible en San Thomas y San John el miercoles y jueves. Se espera riesgo moderado de corrientes marinas cada dia para la mayoria de las playas. .Comunicado sobre informacion reportada por observadores... No se anticipa la activacion de los observadores.
In the hours before
Special weather statement, Aug 16, 11:48 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service San Juan PR
1248 PM AST Tue Aug 16 2022
PRZ006-161730-
Central Interior PR-
1248 PM AST Tue Aug 16 2022
...A strong thunderstorm will impact portions of Orocovis
Barranquitas, Naranjito and Villalba Municipalities through 130 PM
AST...
At 1243 PM AST, a strong thunderstorm was near Orocovis, moving west
at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Jayuya, Villalba, Corozal, Barranquitas, Orocovis, Naranjito,
Barahona, Franquez, Los Llanos, Guayabal, Pastos and Mariano Colon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 1833 6636 1837 6631 1833 6628 1832 6621
1828 6621 1824 6627 1819 6626 1815 6622
1810 6622 1802 6633 1804 6643 1808 6644
1808 6651 1815 6653 1817 6665 1825 6663
1824 6661 1830 6657 1834 6660 1838 6642
TIME...MOT...LOC 1643Z 088DEG 8KT 1823 6648
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CAMSpecial weather statement, Aug 16, 11:55 AM CDT, 21 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
1248 PM AST martes 16 de agosto de 2022
...Una tronada fuerte impactara sectores de los municipios de
Orocovis, Barranquitas, Naranjito y Villalba hasta la 130 PM AST...
A la 1243 PM AST, una tronada fuerte estaba localizada cerca de
Orocovis, moviendose hacia el oeste a 10 mph.
PELIGRO...Vientos de hasta 40 mph, rayos frecuentes y lluvias fuertes.
FUENTE...Indicado por el radar.
IMPACTOS...Se esperan danos menores por ramas caidas y objetos livianos
y sin sujetar que son elevados por el viento. Lluvia fuerte
pudiera causar inundaciones temporeras en las carreteras,
especialmente en areas de drenaje deficiente.
Areas que pueden ser afectadas...
Jayuya, Villalba, Corozal, Barranquitas, Orocovis, Naranjito,
Barahona, Franquez, Los Llanos, Guayabal, Pastos y Mariano Colon.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Si puede escuchar trueno, esta lo suficientemente cerca
para ser impactado por un rayo. Los conductores deben disminuir la
velocidad y estar preparados para posible perdida de control del
automovil debido a deslizamiento.
&&
TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...40 MPH
CRS/ICPThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:41 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 16, 11:48 AM CDT | Special Weather Statement | JSJ | 42 min | |
| Aug 16, 12:15 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Aug 16, 12:30 PM CDT | Special Weather Statement | JSJ | 75 min | |
| Aug 16, 12:38 PM CDT | Areal Flood Advisory | JSJ | 34 min | |
| Aug 16, 12:50 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 16, 1:08 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 16, 1:12 PM CDT | Flash Flood Warning | JSJ | 78 min | |
| Aug 16, 2:16 PM CDT | Areal Flood Advisory | JSJ | 119 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.